Maine, 2016

Hail and Damaging Winds in Maine, July 18, 2016

July 18, 2016 · NWS GYX · 19 events in 4 counties and zones

A strong shortwave and associated cold front was approaching the region from the northwest on the afternoon of July 18th. Strong shear combined with CAPE of 1500 to 2500 to produce numerous thunderstorms and some super cells.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A strong shortwave and associated cold front was approaching the region from the northwest on the afternoon of July 18th. Strong shear combined with CAPE of 1500 to 2500 to produce numerous thunderstorms and some super cells. These storms produced damaging winds and large hail in Maine.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 18, 10:35 AM EST, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 18, 10:35 AM EST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1135 AM EDT MON JUL 18 2016

.SYNOPSIS...
A cold front will gradually approach from the west today and will
push offshore by late tonight. High pressure will slowly build in
from the west Tuesday through Wednesday and will shift offshore
south of New England Wednesday night and Thursday. High pressure
will hold off the east coast on Friday. A cold front will approach
from the west Friday night and will cross the region on Saturday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1100 AM update...
Quick update to issue severe thunderstorm watch for all of New
Hampshire and western Maine from 1100 AM through 800 PM this
evening. Strong convection currently firing over northern New
York and Vermont into southern Quebec and is racing eastward at 30
to 40 kts. This activity will be moving into northern New
Hampshire and northwest Maine between noon and 100 PM and will
continue south and east into the remainder of the forecast area
through the afternoon hours. Wind damage will be the main threat
associated with these storms...however more intense cells will be
capable of producing large hail. Have adjusted temp/td/sky/pop
grids to reflect current trends. No other changes planned attm.

Previous discussion...
Have issued a dense fog advisory for southern Oxford, southern
Franklin, and southern Somerset southward to include coastal
Maine. Reports of visibilities from a quarter to a half mile in
fog should continue this morning before low level moisture mixes
out slightly.

Increasing south winds later this morning will transport moisture-
rich air into the region ahead of an approaching frontal system.
Once the fog and stratus mix out this morning, we should get
plenty of surface heating yielding impressive CAPE values by early
afternoon. Southwest winds and warm air advection will help
temperatures warm into the 80s and 90s.

The warm front will lift through during this time
allowing winds to veer ahead of upper level forcing. Storms should
become organized along the pre-frontal trough into one of more
QLCS segments with strong, near-unidirectional wind fields
throughout the layer. The main hazards will include strong
downburst winds as well as heavy rain as PW values climb to near
150% of normal by this afternoon.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
Showers and thunderstorms will shift offshore along the boundary
tonight. Additional rainfall along the higher terrain will be
possible through late tonight before tapering off. Readings will
drop into the lower 50s north as cooler drier moves in behind the
cold front. Farther south temperatures should bottom out in the
60s.

Winds will be gusty on Tuesday in northwest flow. High pressure
builds in from the west clearing out any remaining clouds. Highs
will reach the mid 60s north to mid 70s/near 80 south.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
The models are in good agreement on the long wave pattern through
next weekend. We begin the period with an upper trough axis across
the Northeastern CONUS. The trough axis will shift offshore by
Thursday with West-northwest flow across our area between this
trough and an expansive upper ridge centered over the southern
plains states. With time the upper ridge will flatten allowing for
the flow to become more westerly across the region. The upshot of
this pattern will be building heat and humidity as we head
through the week. Weak and difficult to time impulses embedded
within the westerlies vicinity of the U.S. Canadian border...along
with a series of weak fronts/surface troughs will provide a few
showers and thunderstorms from time-to-time.

&&

.AVIATION /16Z MONDAY THROUGH FRIDAY/...
Short Term...Dense fog and stratus is affecting coastal terminals
this morning as well as AUG. This is causing IFR/LIFR ceilings and
visibilities which will begin to mix out around 7 am. Expect VFR
conditions this morning with fog hanging on a little longer at RKD
and AUG. MVFR conditions with periods of IFR will be possible
today as TSRA with heavy rain develops. This activity will push
into NH by early afternoon and Maine in the afternoon and evening
hours. Moisture may pool offshore late tonight into Tuesday
morning bringing LIFR conditions to RKD. Elsewhere fog will be
patchy and not dense.

Long Term...

FRI...Areas of MVFR in shra and tsra.

&&

.MARINE...
Short Term...Winds/waves are quiet tonight with significant
amounts of fog and stratus over the waters. Southwesterly winds
strengthen ahead of a cold front on today with a marginal period
of higher seas and winds. Small craft advisories possible this
evening...before subsiding overnight tonight.

Long Term...

THU - FRI...Small craft winds and seas are possible.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&
Hazardous weather outlook, Jul 18, 6:44 AM EST, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GRAY ME
744 AM EDT MON JUL 18 2016

MEZ007>009-012>014-018>028-NHZ001>015-191145-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-CHESHIRE-EASTERN HILLSBOROUGH-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-WESTERN AND CENTRAL HILLSBOROUGH-
744 AM EDT MON JUL 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MAINE...SOUTH CENTRAL
MAINE...SOUTHWEST MAINE...WEST CENTRAL MAINE...WESTERN MAINE...NEW
HAMPSHIRE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND
SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE
THROUGH THE EVENING. A FEW STORMS MAY BECOME SEVERE WITH DAMAGING
WINDS...HEAVY RAIN...AND POSSIBLY HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HEAT INDICES WILL REACH THE LOWER AND MID 90S FRIDAY THROUGH
SUNDAY ACROSS MUCH OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ150>154-191145-
COASTAL WATERS FROM STONINGTON, ME TO PORT CLYDE, ME OUT 25 NM-
PENOBSCOT BAY-
COASTAL WATERS FROM PORT CLYDE, ME TO CAPE ELIZABETH, ME OUT 25 NM-
CASCO BAY-
COASTAL WATERS FROM CAPE ELIZABETH, ME TO MERRIMACK RIVER, MA OUT
25 NM-
744 AM EDT MON JUL 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 18, 9:37 AM EST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1037 AM EDT MON JUL 18 2016

MEZ007>009-012>014-018>028-NHZ001>015-182000-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-
SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-
COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-
NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-
MERRIMACK-BELKNAP-STRAFFORD-CHESHIRE-EASTERN HILLSBOROUGH-
INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
WESTERN AND CENTRAL HILLSBOROUGH-
INCLUDING THE CITIES OF...UPTON...WILSONS MILLS...ANDOVER...
BYRON...MIDDLE DAM...ROXBURY...SOUTH ARM...COBURN GORE...DAVIS...
OQUOSSOC...RANGELEY...AVON...KINGFIELD...PHILLIPS...
NEW PORTLAND...BRASSUA...LONG POND...MOOSEHEAD...PITTSTON FARM...
SEBOOMOOK...BINGHAM...JACKMAN...BETHEL...BRYANT POND...HANOVER...
LOCKE MILLS...MILTON...NEWRY...RUMFORD...NORWAY...FRYEBURG...
OXFORD...FARMINGTON...NEW SHARON...NEW VINEYARD...TEMPLE...
WILTON...CHESTERVILLE...JAY...ATHENS...CORNVILLE...SKOWHEGAN...
PALMYRA...PITTSFIELD...EMBDEN...MADISON...HOLLIS...ALFRED...
LEBANON...SANFORD...GOODWINS MILLS...BUXTON...LIMINGTON...
BERWICK...NEW GLOUCESTER...GRAY...NORTH WINDHAM...GORHAM...
BRIDGTON...GREENE...LEWISTON...SABATTUS...WALES...MINOT...
TURNER...AUBURN...LIVERMORE FALLS...AUGUSTA...SIDNEY...WINDSOR...
VASSALBORO...WATERVILLE...CHINA...PALERMO...BROOKS...JACKSON...
KNOX...LIBERTY...MONTVILLE...MORRILL...WALDO...WINTERPORT...
UNITY...BIDDEFORD...SACO...OLD ORCHARD BEACH...KITTERY...
PORTLAND...CAPE ELIZABETH...SOUTH PORTLAND...WESTBROOK...
YARMOUTH...BRUNSWICK...ARROWSIC...BATH...PHIPPSBURG...
BOWDOINHAM...TOPSHAM...BOWDOIN...WHITEFIELD...DRESDEN...ALNA...
BREMEN...BRISTOL...DAMARISCOTTA...NEWCASTLE...BOOTHBAY HARBOR...
WISCASSET...WALDOBORO...MATINICUS...OWLS HEAD...ROCKLAND...
APPLETON...CAMDEN...HOPE...ROCKPORT...THOMASTON...BELFAST...
NORTHPORT...SEARSMONT...LINCOLNVILLE...ERROL...MILLSFIELD...
WENTWORTHS LOCATION...COLEBROOK...BERLIN...DUMMER...MILAN...
YORK POND...LANCASTER...BETHLEHEM...LINCOLN...LITTLETON...
SUGAR HILL...THORNTON...WATERVILLE VALLEY...WOODSTOCK...
NORTH CONWAY...ALBANY...CONWAY...CHATHAM...CRAWFORD NOTCH...
LYME...ASHLAND...ELLSWORTH...HOLDERNESS...PLYMOUTH...RUMNEY...
WAKEFIELD...BRIDGEWATER...BROOKFIELD...OSSIPEE...TUFTONBORO...
WOLFEBORO...MOULTONBOROUGH...CLAREMONT...CORNISH...CROYDON...
GOSHEN...GRANTHAM...LEMPSTER...NEWPORT...CHARLESTOWN...BOSCAWEN...
CANTERBURY...CONCORD...DUNBARTON...LOUDON...HOOKSETT...LACONIA...
GILFORD...MEREDITH...BARRINGTON...ROCHESTER...DOVER...
ROLLINSFORD...SOMERSWORTH...DURHAM...MADBURY...GILSUM...KEENE...
MARLOW...SULLIVAN...SURRY...JAFFREY...MANCHESTER...PELHAM...
NASHUA...SALEM...ATKINSON...NEWTON...PLAISTOW...CHESTER...DERRY...
HAMPSTEAD...EXETER...GREENLAND...PORTSMOUTH...RYE...HAMPTON...
HAMPTON FALLS...NORTH HAMPTON...SEABROOK...AMHERST...MILFORD...
MONT VERNON...GOFFSTOWN...PETERBOROUGH...SHARON...WEARE
1037 AM EDT MON JUL 18 2016

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON...

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE REGION THIS
AFTERNOON AHEAD OF A STRONG COLD FRONT.  SOME STORMS MAY BE SEVERE
DURING THE 1PM TO 8PM TIMEFRAME. THE PRIMARY THREATS FROM ANY STORMS
THAT DEVELOP WILL BE DAMAGING WINDS...WITH HAIL AND HEAVY RAINFALL
ALSO POSSIBLE.

WHILE A SEVERE THUNDERSTORM IS POSSIBLE ANYWHERE IN NEW HAMPSHIRE
AND WESTERN MAINE...THE GREATEST THREAT FOR SEVERE STORMS WILL BE
OVER SOUTHERN NEW HAMPSHIRE AND SOUTHWESTERN MAINE.

PLEASE PAY CLOSE ATTENTION TO THE LATEST WEATHER FORECAST TODAY
THROUGH OUR WEBSITE, YOUR LOCAL MEDIA OUTLETS AND NOAA WEATHER
RADIO. BE PREPARED TO TAKE THE NECESSARY ACTION IF THREATENING
WEATHER APPROACHES. THOSE WITH OUTDOOR ACTIVITIES INCLUDING BOATERS,
CAMPERS AND HIKERS SHOULD BE ESPECIALLY AWARE AND BE PREPARED TO
SEEK SAFE SHELTER OR SAFE HARBOR.

ARNOTT
Special weather statement, Jul 18, 10:36 AM EST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1136 AM EDT MON JUL 18 2016

MEZ007-NHZ001-181630-
NORTHERN OXFORD ME-NORTHERN COOS NH-
1136 AM EDT MON JUL 18 2016

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHERN OXFORD COUNTY IN MAINE
  NORTHERN COOS COUNTY IN NEW HAMPSHIRE

* UNTIL 1230 PM EDT

* AT 1134 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM 11 MILES NORTH OF NORTON...MOVING
  TO THE EAST AT 55 MPH.  THIS STORM HAS THE POTENTIAL TO STRENGTHEN
  AS IT MOVES INTO EXTREME NORTHERN NEW HAMPSHIRE AND NORTHWESTERN
  MAINE AFTER 12 PM.

* DIME SIZE HAIL AND STRONG WIND GUSTS OF 45 TO 55 MPH ARE EXPECTED
  WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  CANAAN...
  PITTSBURG...
  AND CLARKSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL LIKELY INTENSIFY...SO MONITOR LOCAL RADIO AND
TELEVISION FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM
THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4531 7092 4524 7089 4524 7084 4528 7083
      4527 7083 4503 7078 4501 7082 4494 7081
      4495 7152 4500 7154 4501 7147 4502 7150
      4520 7140 4524 7144 4523 7138 4530 7130
      4525 7123 4524 7113 4532 7100 4535 7101
TIME...MOT...LOC 1532Z 264DEG 47KT 4516 7182

ARNOTT
Local storm report, Jul 18, 12:23 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
123 PM EDT MON JUL 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HAIL             3 SW COLEBROOK          44.86N  71.54W
07/18/2016  M1.75 INCH       COOS               NH   COOP

&&

EVENT NUMBER GYX1602114

BROWN

The radar

The Portland,ME radar (KGYX), 124 km away, was scanning. The volume nearest the first event began at 17:25 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
July 18, 12:27 PM EST to 12:32 PM EST
Where
Franklin County, 0.49 mi W of Rangeley
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
44.970, -70.640

A severe thunderstorm downed a tree in Rangeley.

Thunderstorm Wind, Franklin

When
July 18, 1:00 PM EST to 1:05 PM EST
Where
Franklin County, 0.69 mi N of Kingfield
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
44.960, -70.150

A severe thunderstorm downed numerous trees and power lines on Route 16 blocking the road for two hours. Large hail also damaged a vehicle.

Hail, Franklin

When
July 18, 1:05 PM EST to 1:08 PM EST
Where
Franklin County, 0.69 mi N of Kingfield
Measured
1.75 in hail
Reported by
Social Media
Coordinates
44.960, -70.150

A severe thunderstorm produced 1.75 in hail in Kingfield.

Thunderstorm Wind, Somerset

When
July 18, 1:20 PM EST to 1:25 PM EST
Where
Somerset County, 0.98 mi W of Embden
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.920, -69.870

A severe thunderstorm downed trees in Embden.

Hail, Somerset

When
July 18, 1:45 PM EST to 1:49 PM EST
Where
Somerset County, 1.62 mi WNW of Harmony
Measured
1.5 in hail
Reported by
Public
Coordinates
44.980, -69.560

A severe thunderstorm produced 1.50 inch hail in Harmony.

Thunderstorm Wind, Franklin

When
July 18, 1:45 PM EST to 1:49 PM EST
Where
Franklin County, New Vineyard
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
44.800, -70.120

A severe thunderstorm downed trees in New Vineyard.

Thunderstorm Wind, Somerset

When
July 18, 1:45 PM EST to 1:49 PM EST
Where
Somerset County, 1.62 mi WNW of Harmony
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
44.980, -69.560

A severe thunderstorm snapped and up-rooted numerous trees in Harmony.

Thunderstorm Wind, Somerset

When
July 18, 1:51 PM EST to 1:55 PM EST
Where
Somerset County, 2.81 mi ESE of Corson Corner
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
44.960, -69.620

A severe thunderstorm downed numerous trees along Route 150 near Corson Corner.

Hail, Somerset

When
July 18, 2:05 PM EST to 2:08 PM EST
Where
Somerset County, 0.49 mi W of Anson
Measured
1 in hail
Reported by
Social Media
Coordinates
44.800, -69.890

A severe thunderstorm produced 1 inch hail in Anson.

Thunderstorm Wind, Somerset

When
July 18, 2:05 PM EST to 2:10 PM EST
Where
Somerset County, 0.78 mi S of West Ripley to 0.79 mi NNE of Five Corners
Measured
78 kt (90 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
44.969, -69.422

After surveying damage from a severe thunderstorm, the National Weather Service confirmed that a thunderstorm macroburst caused most of the damage in the Town of|St. Albans.

Winds estimated at 80 to 90 mph snapped or uprooted hundreds of trees across sections of St. Albans near the north end of Indian Pond. The strong winds were accompanied by heavy rain and hail. The hail and wind also damaged crops in the area. Dozens of utility poles were brought down by the falling trees. Some of|the hardest hit roads included Ballard Road, Papoose Lane, Dinsmore Drive, Ripley Road, Luckman Road, and a small area to the east of Todds Corner Road.

Thunderstorm Wind, Somerset

When
July 18, 2:15 PM EST to 2:20 PM EST
Where
Somerset County, 3.13 mi NNE of Larone
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.720, -69.690

A severe thunderstorm downed a tree near West Front Market in Larone.

Thunderstorm Wind, Cumberland

When
July 18, 3:12 PM EST to 3:16 PM EST
Where
Cumberland County, 0.85 mi SW of Fosters Corner
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.790, -70.410

A severe thunderstorm downed 2 trees near Fosters Corner.

Hail, Franklin

When
July 18, 5:27 PM EST to 5:29 PM EST
Where
Franklin County, 0.85 mi NW of Temple
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.690, -70.230

A severe thunderstorm produced 1 inch hail in Temple.

Thunderstorm Wind, Somerset

When
July 18, 6:15 PM EST to 6:20 PM EST
Where
Somerset County, Skowhegan
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
44.770, -69.720

A severe thunderstorm downed a tree at 35 Pennell Street in Skowhegan.

Thunderstorm Wind, Cumberland

When
July 18, 7:15 PM EST to 7:19 PM EST
Where
Cumberland County, 1.47 mi NNW of Casco
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
44.020, -70.530

A severe thunderstorm downed an Oak tree and several large limbs in Casco.

Thunderstorm Wind, Waldo

When
July 18, 7:30 PM EST to 7:34 PM EST
Where
Waldo County, 0.69 mi S of Unity
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.610, -69.330

A severe thunderstorm downed trees in Unity.

Thunderstorm Wind, Waldo

When
July 18, 7:46 PM EST to 7:51 PM EST
Where
Waldo County, 0.49 mi W of Thorndike
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.580, -69.280

A severe thunderstorm downed trees in Thorndike.

Thunderstorm Wind, Waldo

When
July 18, 8:00 PM EST to 8:05 PM EST
Where
Waldo County, 0.69 mi S of Jackson
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.610, -69.120

A severe thunderstorm downed trees in Jackson.

Thunderstorm Wind, Waldo

When
July 18, 8:05 PM EST to 8:09 PM EST
Where
Waldo County, 2.54 mi SE of Monroe Center
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.570, -69.000

A severe thunderstorm downed trees in Monroe Center.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2016Every state in 2016This day in weather historyWarnings in Maine, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 651423, 651424, 651419, 651425, 651420, 651426, 651427, 651431, 651421, 653510, 651432, 651434, 651422, 651436, 651437, 651438, 651439, 651440, 651442.